Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 145, NWS Dodge City, KS

June 1, 1996Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 1996, 7:34 PM CDT for Finney County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 1996, 7:34 PM CDT (00:34 UTC)
Expired
Jun 1, 1996, 8:05 PM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Finney County, KS

The radar

The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 7:58 PM CDTHail 0.88Garden City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2005 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 020035
SVRDDC
KSC055-020105-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
734 PM CDT SAT JUN 1 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 805 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...SOUTHERN FINNEY COUNTY
 
AT 733 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 6 MILES WEST OF HOLCOMB MOVING SOUTHEAST AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
 HOLCOMB                          BY 735 PM CDT
 GARDEN CITY                      BY 745 PM CDT

 THIS THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. PERSONS IN ITS PATH SHOULD TAKE NECESSARY PRECAUTIONS.
 
WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE SJTORM HAS
PASSED.


MCAVOY/01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:41 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 1, 3:41 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT SAT JUN 1 1996

FORECAST CHALLENGE NEXT TWO DAYS IS THE EXTENT TO WHICH AIRMASS OVER
WESTERN KANSAS MODIFIES.

RATHER CHILLY H5 TEMPS...LEFTOVER SURFACE MOISTURE AND A VERY WEAK S/W
MAY MEAN AN EVENING RW/TRW IN THE FAR WESTERN PART OF THE CWA. AND WITH
THIS LITTLE BIT OF CONVECTION...IT MAY BE A WHILE TILL WE SEE ANY MORE
AS A STRONG RIDGE BUILDS OVER THE WEST COAST...KEEPING US IN A DRY NWRLY
FLOW WHERE THE ONLY EXCITEMENT MAY BE CIRRUS.

SIDED WITH THE AVN MOS FOR TONIGHT AS GOOD RADIATIONAL COOLING AND
WEAK ADVECTION OF LOWER TD/S SHOULD BE GOOD FOR UPPER 40S TO LOWER 50S
MOST AREAS.

DDC  051/079 052/081 053 :000
GCK  049/081 051/082 053 200
EHA  050/082 052/053 055 200
LBL  051/081 052/052 053 000
HYS  047/077 049/079 050 000
P28  054/082 053/084 054 000

MCAVOY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:10 PM CDTSevere Thunderstorm WarningDDCGray35 min
Jun 1, 8:05 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell45 min
Jun 2, 12:53 AM CDTSevere Thunderstorm WarningDDCKearny32 min
Jun 2, 5:19 AM CDTSevere Thunderstorm WarningDDCHamilton, Kearny46 min
Jun 2, 6:13 AM CDTSevere Thunderstorm WarningDDCFinney47 min
Jun 2, 6:25 AM CDTSevere Thunderstorm WarningDDCHodgeman50 min
Jun 2, 6:58 AM CDTSevere Thunderstorm WarningDDCGray, Haskell47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.